Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Jackson, KY

December 11, 20217 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Dec 11, 2021, 5:27 AM EST for 7 counties in Kentucky. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 5:27 AM EST (10:27 UTC)
Expired
Dec 11, 2021, 6:15 AM EST
In force
48 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Estill County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 5:33 AM ESTTSTM WND DMG2 E Spout Springs, KYTREE ON 3 PHASE POWERLINE ALONG SPOUT SPRINGS ROAD. ROAD IS CLOSED AND REPAIRS ARE ONGOING. TIME ESTIMATED FROM RADAR.
Dec 11, 5:35 AM ESTTSTM WND DMG3 Ne Clay City, KYTREE OVER PAINT CREEK ROAD IN THE 2500 BLOCK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 2:27 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS53 KJKL 111027
SVRJKL
KYC065-165-173-175-197-205-237-111115-
/O.NEW.KJKL.SV.W.0100.211211T1027Z-211211T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
527 AM EST Sat Dec 11 2021

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Powell County in east central Kentucky...
  Southeastern Montgomery County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...
  Estill County in east central Kentucky...
  Menifee County in east central Kentucky...
  South central Rowan County in east central Kentucky...
  Northwestern Wolfe County in southeastern Kentucky...

* Until 615 AM EST.

* At 527 AM EST, severe thunderstorms were located along a line
  extending from Scranton to near Lancaster, moving northeast at 65
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Big Woods around 530 AM EST.
  Paragon around 535 AM EST.
  Leisure around 540 AM EST.

Other locations in the path of these severe thunderstorms include
Winston, Wiseman Crossing Station and Vaughns Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.

&&

LAT...LON 3797 8311 3760 8411 3765 8413 3767 8409
      3774 8410 3774 8408 3777 8409 3778 8411
      3780 8408 3781 8410 3782 8410 3784 8404
      3783 8400 3785 8401 3809 8340
TIME...MOT...LOC 1027Z 243DEG 56KT 3799 8354 3757 8450 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEERTSON
2 follow-up statements
017 
WWUS53 KJKL 111100
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
600 AM EST Sat Dec 11 2021

KYC065-165-173-175-197-205-237-111115-
/O.CON.KJKL.SV.W.0100.000000T0000Z-211211T1115Z/
Powell KY-Montgomery KY-Morgan KY-Estill KY-Menifee KY-Rowan KY-
Wolfe KY-
600 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR POWELL...SOUTHEASTERN MONTGOMERY...NORTHWESTERN MORGAN...NORTHERN
ESTILL...MENIFEE...SOUTH CENTRAL ROWAN AND NORTHWESTERN WOLFE
COUNTIES...

At 600 AM EST, severe thunderstorms were located along a line
extending from near Grayson Lake State Park to Hardwick, moving
northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Bowen, Campsites in the Indian Creek area of the Daniel Boone 
  National Forrest, Frenchburg, Wellington, Big Woods and Leisure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3797 8311 3766 8410 3765 8413 3767 8409
      3774 8410 3774 8408 3777 8409 3778 8411
      3780 8408 3781 8410 3782 8410 3784 8404
      3783 8400 3785 8401 3809 8340
TIME...MOT...LOC 1100Z 243DEG 56KT 3821 8297 3780 8394 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GREIF
843 
WWUS53 KJKL 111111
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
611 AM EST Sat Dec 11 2021

KYC065-165-173-175-197-205-237-111121-
/O.EXP.KJKL.SV.W.0100.000000T0000Z-211211T1115Z/
Powell KY-Montgomery KY-Morgan KY-Estill KY-Menifee KY-Rowan KY-
Wolfe KY-
611 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR POWELL...SOUTHEASTERN
MONTGOMERY...NORTHWESTERN MORGAN...NORTHERN ESTILL...MENIFEE...SOUTH
CENTRAL ROWAN AND NORTHWESTERN WOLFE COUNTIES WILL EXPIRE AT 615 AM
EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 AM EST for southeastern
and east central Kentucky.

LAT...LON 3797 8311 3766 8410 3765 8413 3767 8409
      3774 8410 3774 8408 3777 8409 3778 8411
      3780 8408 3781 8410 3782 8410 3784 8404
      3783 8400 3785 8401 3809 8340
TIME...MOT...LOC 1111Z 243DEG 56KT 3828 8279 3787 8376 

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 4:50 AM EST, 37 minutes earlier.

Area forecast discussion, Dec 11, 4:50 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
450 AM EST Sat Dec 11 2021

.SHORT TERM...(Today through Sunday)
Issued at 450 AM EST SAT DEC 11 2021

09Z sfc analysis shows eastern Kentucky in the modifying warm
sector of a potent and deadly storm system. The cold front from
this is steadily approaching with several bands of strong to
severe storms located ahead of it. These bands are expected to
become more QLCS in nature with time early this morning
maintaining a severe threat well into the CWA. Additionally,
discrete and long lived supercells proceed the organized
convective lines with the distinct potential to produce
tornadoes. In particular a tornado warned storm over Boyle County
is a major concern for our CWA over the next hour or so should it
fail to weaken much despite the less favorable environment.
Anyways, this will be the case for the next several hours as the
front pushes into the area. Accordingly, a tornado watch is in
effect for about the northwest half of the JKL CWA basically
northwest of Wayne to Elliott County. Otherwise, temperatures
continue to climb through the area as warmer and more moist air is
squeezed into the forecast area. Regardless, the drier air in the
east will be harder to overcome and should act as a backstop to
the severe weather due to less instability - but the kinematics of
this dynamic system will have a momentum of its own. Specifically,
temperatures are in the mid to upper 60s in all but the far east
where some near 60 degree readings are found. Meanwhile, dewpoints
are in the low 60s west to the mid 50s east as winds have been
sustained at 10 to 20 mph through the night with gusts to 30+ mph
at times - keeping the boundary layer well mixed. Earlier there
were some breaks in the clouds for the area, but now the higher
clouds from the approaching storms to the west have spread
overhead.

The models are in excellent agreement aloft through the short
term portion of the forecast. They all depict the amplifying
trough plowing into the Great Lakes and Ohio Valley today before
bottoming out and deamplifying as it departs the area tonight.
This will send significant height falls - and attendant mid level
energy - through eastern Kentucky this morning before the pattern
flattens and heights rebound tonight into Sunday. The trough is
fed by a strong jet at 250mb passing through just to or north by
00Z Sunday along with a low level jet at 850mb moving over
Kentucky proper this morning. This is providing much of the
kinematics for the storms and helping them to overcome the more
limited instability for our area. The dynamic nature of the system
affecting us this morning lends itself toward favoring the CAMs
for PoP and convective details while the rest of the forecast the
NBM was reasonable with no large scale adjustments needed.

Sensible weather will feature a very active 12 to 18 hours ahead
of us as a strong cold front and its convective bands push into
the CWA this morning. The severe threat and highest PoPs/best QPF
moves through west to east this morning into the afternoon - well
timed out per the CAMs. The front will bring times of heavy rain
and training will be the main concern for excessive rainfall due
to the general swift movements of the individual cells. Also of
note, will be the quick temperature drop post frontal - leading
to readings falling below freezing for most by daybreak Sunday as
a switch to west and northwest winds bring in the colder air.
Dry, cold, and quiet weather follows for Sunday with highs only in
the 40s despite mostly sunny skies.

Again made only minor and mainly point based adjustments to the
NBM temperatures through the period - with just a touch of terrain
distinction included tonight. As for PoPs, mainly adjusted the
NBM values to ensure conditional values with the front's passage
and tonight and lingering it a bit longer in the eastern parts of
the CWA into the evening then dry.

.LONG TERM...(Sunday night through Friday)
Issued at 350 AM EST SAT DEC 11 2021

The first few days of the extended will be warm and mainly dry for
eastern Kentucky. A ridge of high pressure will allow for steadily
warming temperatures Monday and Tuesday. After seeing mostly clear
skies Monday and Monday night, a passing warm front will bring
increasing clouds to the area on Tuesday, and we may even see a
few passing rain showers for locations along and north of I64 on
this day. The period Tuesday night through Wednesday morning
should be dry, as high pressure becomes reestablished. It appears
that the dry weather will come to and end to end the week and
going into next weekend, as an area of low pressure moves our way
out of the Great Plains. Scattered rain showers will move back
into the area late Thursday, and should persist for a few days, as
a frontal boundary becomes nearly stalled out over the region.

Temperatures in the extended will be well above normal each day,
with the coolest days maxing out in the mid to upper 50s, and the
warmest days topping out in the 60s. Nightly lows will vary from
the upper 20s to lower 30s on the coldest nights, and only fall
into the 40s and lower 50s on the warmest nights. Winds should be
generally out of the south or southwest for most of the period,
but should shift to the north on Friday, as a front sags southward
across the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 125 AM EST SAT DEC 11 2021

Most of the TAF sites are currently seeing low-end MVFR CIGs,
with possibly an occasional dip down to IFR as a lull in activity
locally continues. More scattered showers, with possible
thunderstorms, are expected to develop as we head deeper through
the overnight hours. Early this morning and into the start of the
afternoon, a strong cold front will bring more definitive lines
of showers and strong storms. Expect reductions in visibility
along with erratic strong wind gusts as the storms impact the TAF
sites. Winds will continue to increase through the early morning
hours out of the southwest at 10 to 20 kts with gusts to 30 kts or
higher, at times, before shifting to out of the west/northwest at
around 10 to 15 kts late this afternoon after the front passes. A
strengthening low level jet will contribute to strong low level
wind shear across all TAF sites through mid morning. Improving
conditions then follow into the evening with CIGs likely becoming
VFR or SKC while the winds start to settle.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM EST this afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...HAS/GREIF
Hazardous weather outlook, Dec 11, 2:45 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
245 AM EST Sat Dec 11 2021

KYZ044-050>052-058>060-068-069-079-080-083-104-106-108-111-114-
121045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Campton, Beattyville, and Booneville
245 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...TORNADO WATCH 561 IN EFFECT UNTIL 9 AM EST THIS MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected early this morning
through the first part of the afternoon as a potent cold front
moves through the area. Thunderstorms could produce damaging wind
gusts and times of heavy rainfall. In addition, tornado cannot be
ruled out this morning.

Outside of the thunderstorms, strong wind gusts, in excess of 40
mph, are possible at times today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
heavy rain that occur today.

KYZ084>088-107-109-110-112-113-115>120-121045-
McCreary-Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd-
Breathitt-Knott-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright,
Jackson, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
245 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Strong, to potentially severe, thunderstorms are expected today
as a potent cold front moves through the area. Thunderstorms could
produce damaging wind gusts and times of heavy rainfall. In
addition, an isolated tornado cannot be ruled out this morning.

Outside of the thunderstorms, strong wind gusts, in excess of 40
mph, are possible at times on today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage or
heavy rain that occur today.

GREIF/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:45 AM ESTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell30 min
Dec 11, 4:55 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Rowan35 min
Dec 11, 5:13 AM ESTTornado WarningJKLEstill, Lee, Montgomery, Powell17 min
Dec 11, 5:43 AM ESTTornado WarningJKLEstill, Powell32 min
Dec 11, 5:49 AM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley41 min
Dec 11, 5:56 AM ESTTornado WarningJKLMcCreary, Wayne19 min
Dec 11, 6:08 AM ESTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Powell3 hr
Dec 11, 6:17 AM ESTSpecial Weather StatementJKLElliott, Menifee, Morgan, Powell, Rowan58 min
Dec 11, 6:30 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Whitley30 min
Dec 11, 6:38 AM ESTSevere Thunderstorm WarningJKLBath, Estill, Jackson, Menifee, Montgomery, Powell and 3 more37 min
Dec 11, 6:53 AM ESTTornado WarningJKLKnox, Whitley22 min
Dec 11, 6:58 AM ESTSevere Thunderstorm WarningJKLBell, Clay, Jackson, Knox, Laurel, Leslie and 4 more32 min
Dec 11, 7:08 AM ESTSevere Thunderstorm WarningJKLBath, Estill, Jackson, Lee, Menifee, Morgan and 4 more37 min
Dec 11, 7:24 AM ESTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more51 min
Dec 11, 7:39 AM ESTSevere Thunderstorm WarningJKLBreathitt, Elliott, Lee, Magoffin, Morgan, Owsley and 2 more36 min
Dec 11, 7:42 AM ESTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Dec 11, 8:04 AM ESTSpecial Weather StatementJKLJohnson, Magoffin, Martin26 min
Dec 11, 8:15 AM ESTSevere Thunderstorm WarningJKLBell, Knox, Whitley30 min
Dec 11, 8:20 AM ESTFlash Flood WarningJKLMcCreary, Whitley3 hr
Dec 11, 8:45 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Leslie, Whitley30 min
Dec 11, 9:14 AM ESTAreal Flood WarningJKLPowell3 hr
Dec 11, 9:15 AM ESTSpecial Weather StatementJKLBell, Harlan, Letcher, Pike45 min
Dec 11, 9:57 AM ESTSpecial Weather StatementJKLHarlan33 min
Dec 11, 12:06 PM ESTSpecial Weather StatementJKLBath, Estill, Fleming, Jackson, Menifee, Montgomery and 3 more39 min
Dec 11, 12:45 PM ESTSpecial Weather StatementJKLBath, Elliott, Estill, Jackson, Lee, Menifee and 7 more45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.